Well, it was just before Christmas that I made my last post. Sorry to be so lax at this but we have had unpredictable internet and I have had some computer problems. Probably not good excuses but they are true.
Anyway, I am proceeding on schedule with my Valcade shots that I receive at the Stephenson Cancer Center at OU Medical and massive doses of steroids that I take at home.
I get a shot in the stomach or in my arm on the First and Fourth days of a 21 day cycle (Monday and Thursday), take steroids all four of those days (Monday thru Thursday), then don't do any treatment until the 8th through the 11th day when I repeat the first week course (2 shots in the week and four days of steroids). Then I get to rest from all meds for a week and then start it all over again.
No side effects that I can tell from the Valcade shots themselves other that a bruise at the injection site that is about 2 inches in diameter. It turns bright red and is occasionally warm to the touch but not tender or sore. No nausea or vomiting. No itching of the skin. I have medication prescribed for each of these side effects but since I don't have any side effects I choose not to take the extra medicine. I figure I have enough sensitivity to any type of drugs that it is better not to take something that I don't have to.
But those steroids are something else. They give me all kinds of side effects. I am taking 40 mg of steroids for four days in a row. I have spoken with my doctor and she explained that the steroids are as big a part of the treatment for multiple myeloma as the Valcade. She said it has proven effective in most cases. She also said that all the side effects that I told her about (and have listed below) are "normal" so I am doing my best and have learned to live with them.
1. My eyes - I feel like I am looking through water all the time. I have to really concentrate to look any farther than my laptop screen. It makes it very tiring to try to read, watch TV, or anything else and so I tend to play a lot of games on my computer just so I don't have to really see. This starts up the day that I start the steroids at the first of a cycle and continues until a few days after I take the second week of steroids. By the time the "free" week is over I can see just fine but then it's time to start them again.
2. Platelet count is low - This affects the clotting of my blood. Basically this means that I bruise very, very easily. That's probably why I have the large bruises from the Velcade injections. If you even look at me I get a bruise. Well, maybe not quite that bad but you get the idea. The good thing is that during my "free" week the count comes back up so I feel a lot better. This round of steroids I developed what I thought was a rash on my ankle. They said it was petechial hemorrhage which sounds bad but is just small broken capillary veins that bleed a little and cause a rash like look. It is only on my left ankle.
3. I tire easily - I have started working at H&R Block now doing income tax returns. I am working 3 days a week and will soon go to 4 days. Right now I am not working on days when I have my chemo shot but that will change as the work picks up. Then I will work 5 days a week. I find myself sleeping a lot on weekends simply to recharge. And I have been sleeping very well without medication at night.
4. Sores don't heal as quickly - I got a simple paper cut on my finger which bled a lot. It's almost well but has taken quite a while to heal. I also got a rash that got infected because I couldn't fight it off. I am now on Kaflex antibiotics and have a cream for the rash. It is starting to get better. Side effect of Kaflex is that I don't sleep well after I have been on it a few days. Thus I am up doing my blog at 4:00 am. Oh well, I will take a short nap before I go to work (if I have time).
5. Weight gain and loss - With the steroids I find that I need to eat protein in pretty large doses to control the symptoms in my eyes. It gets worse the longer I go without protein. They weigh me every day that I get a shot and I go up and down. Just bought new slacks in a 16 (and was very proud of that) but then started the steroids again and now they are pretty tight. Oh, well, next week is an free week and I will drop the extra pounds. I find that if I eat protein every few hours it controls a lot of side effects.
6. Irritability - If I go too long without the protein I catch myself getting very short with Keith and sometimes other people. Of course, since I am with him the most he catches the brunt of it. So we turn to protein. If I tell him I need food he has learned to provide it quickly. He is no dummy! And I don't want to take any of my illness out on him. He is so good to me.
So, you as you can see I have a few side effects but they will get better when I can get off the steroids. The next two cycles (3 and 4) I only have to take the steroids for one week of each of the three weeks. I think that will take care of a lot of problems. I finish that all up in early March.
Dr. Yuen has said that my transplant will not take place until after April 15 (last day of tax season). I expect they will want to let my body get over all the chemo and steroids for a while before they do the transplant. I am ready to get it done. I know I will probably be very ill for a while but then I will get so much stronger and in remission. Then I can get on with my life as a cancer survivor.
Next doctor appointment is February 6. I probably won't blog before unless there is something drastic to report. Hopefully I will know a little more then. That will be the end of the second full cycle of chemo and steroids. I will have blood work drawn during the free week and the doctor will be able to look at that and see where we are.
Until then, stay healthy and happy in this new year.
Love to all,
(please continue to keep us in your prayers)